Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 10, NWS Binghamton, NY

July 22, 2003Schuyler County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 22, 2003, 3:47 PM EDT for Schuyler County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2003, 3:47 PM EDT (19:47 UTC)
Expired
Jul 22, 2003, 6:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Schuyler County, NY

The radar

The Binghamton radar (KBGM), 76 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 221951
FFWBGM
NYC097-222245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
347 PM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCHUYLER COUNTY IN CENTRAL NEW YORK

* UNTIL 645 PM EDT.

* AT 346 PM EDT...DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS 
EXPANDING INTO SCHUYLER COUNTY. RAINFALL ESTIMATES OF NEARLY AN INCH 
OF RAINFALL IS INDICATED AS HAVING FALLEN IN THE LAST HOUR. 

ADDITIONAL THUNDERSTORMS WILL ENTER SCHUYLER COUNTY FROM THE 
SOUTHWEST.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND 
CREEKS. THUNDERSTORMS OVER STEUBEN COUNTY HAVE ALREADY CAUSED 
NUMEROUS ROAD CLOSURES DUE TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 4229 7712 4228 7671 4250 7667 4247 7706

PADAVONA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:20 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 22, 3:20 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 PM EDT TUE JUL 22 2003

UPPER LEVEL TROUGH OVER THE ERN U.S CONTINUES TO AMPLIFY...WITH
NUMEROUS SHORTWAVES IN THE FLOW GENERATING SHOWERS AND
THUNDERSTORMS. ONE BATCH IS MOVING THROUGH ERN ZONES...BUT IS
WEAKENING. ANOTHER WEAK SHORTWAVE IS PRODUCING TSTORMS OVER STEUBEN
COUNTY...WHILE A STRONGER SHORTWAVE OVER OHIO IS GENERATING AN AREA
OF TSTORMS OVER NW PA AND SW NY. 24-HOUR RAINFALL REPORTS ENDING
THIS MORNING WERE IN THE 1-3 RANGE OVER A LARGE PORTION OF OUR
AREA...WITH A COUPLE REPORTS EXCEEDING 3 INCHES. THE CENTRAL
SOUTHERN TIER AND SUSQUEHANNA REGIONS OF NY AND THE WYOMING VALLEY
IN NE PA WERE HARDEST HIT.

THE AFOREMENTIONED SHORTWAVES WILL PRODUCE TSTORMS THIS EVENING...
WITH ADDITIONAL SHORTWAVE ENERGY OVER THE OHIO VALLEY KEEPING THE
ACTIVITY GOING OVERNIGHT AND INTO WEDNESDAY. HEAVY RAIN SHOULD BE THE
BIGGEST PROBLEM TONIGHT...SINCE LOW/MID-LEVEL WINDS ARE FAIRLY WEAK
AND PWS ARE AROUND 1.5. WILL KEEP FLASH FLOOD WATCH GOING TONIGHT
FOR ALL ZONES. WILL GO WITH CAT POPS OVER CENTRAL/SE ZONES AND
LIKELY POPS OVER NW ZONES...AND MENTION THE POSSIBILITY OF HEAVY
RAIN IN ALL ZONES.

WEDNESDAY..A WAVE OF LOW PRESSURE WILL MOVE NORTH THRU ERN NY AS
ADDITIONAL SHORTWAVE ENERGY MOVES THROUGH THE TROUGH. THIS SHOULD
KEEP OUR AREA WET...ESPECIALLY CENTRAL/ERN ZONES...WITH MORE HEAVY
RAIN POSSIBLE.

WED NIGHT..IN THE WAKE OF THE LOW PRESSURE WAVE THE SHOWER ACTIVITY
WILL DECREASE IN COVERAGE AND INTENSITY. THE PASSAGE OF THE LOW
PRESSURE AREA SHOULD HELP A WEAK COLD FRONT MOVE THROUGH THE AREA...
BUT THE AIRMASS BEHIND THIS FRONT WONT BE MUCH DIFFERENT THAN WHAT
WERE IN NOW.

THU..WE REMAIN IN THE RRQ OF THE UPPER LEVEL JET...SO THERE WILL BE
A CONTINUED THREAT OF SHOWERS AND TSTORMS...MAINLY IN THE AFTERNOON.

EXTENDED (THU NIGHT-TUE)..THE TROUGH CURRENTLY OVER THE ERN U.S.
LIFTS OUT SLOWLY WHILE A NEW ONE DIGS IN FOR THE WEEKEND. OTHER
THAN FRIDAY THERE WILL BE A CHANCE OF RAIN THROUGHOUT THE EXTENDED
PERIOD. TEMPS WILL REMAIN NEAR SEASONAL NORMS.

WORK ZONES OUT. ZONES BY 330 PM.

.BGM...FLASH FLOOD WATCH THROUGH TONIGHT FOR ALL ZONES.

VAN AUSDALL
Hazardous weather outlook, Jul 22, 5:13 AM EDT, 10 hours 34 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
513 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
VERY HEAVY RAIN IS POSSIBLE AGAIN FROM THUNDERSTORMS EXPECTED TO
REDEVELOP LATER THIS AFTERNOON INTO THIS EVENING. STRONG, GUSTY
WINDS ARE A SECONDARY THREAT...ESPECIALLY FOR AREAS EAST AND SOUTH
OF I-88 WHERE CONDITIONS WILL BE THE MOST FAVORABLE FOR SEVERE
WEATHER OVER THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...
WEDNESDAY WILL AGAIN BE A DAY FAVORABLE FOR TORRENTIAL RAIN
PRODUCING THUNDERSTORMS. BEYOND THAT TIME...NO HAZARDOUS WEATHER IS
ANTICIPATED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE TODAY OR TONIGHT. RAINFALL SPOTTERS
ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER
SERVICE IN BINGHAMTON.

JAB

In the hours before

Local storm report, Jul 22, 3:07 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
307 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    JASPER                    NY   FLASH FLOODS
07/22/03   STEUBEN                        ROUTE 417 AND COUNTY
                                          ROUTES 71 AND 123 ARE UNDER
                                          WATER. REPORTED BY
                                          EMERGENCY MANAGEMENT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:30 AM EDTSevere Thunderstorm WarningBGMBroome45 min
Jul 22, 2:17 PM EDTFlash Flood WarningBGMSteuben3 hr
Jul 22, 3:55 PM EDTFlash Flood WarningBGMSteuben4 hr
Jul 22, 5:40 PM EDTFlash Flood WarningBGMChemung4 hr
Jul 22, 6:26 PM EDTFlash Flood WarningBGMSchuyler2 hr
Jul 22, 6:34 PM EDTFlash Flood WarningBGMTompkins3 hr

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.